Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Wakefield, VA

May 3, 1997Gates County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at May 3, 1997, 11:20 AM EDT for Gates County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1997, 11:20 AM EDT (15:20 UTC)
Expired
May 3, 1997, 11:55 AM EDT
In force
35 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Gates County, NC

The radar

The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 11:30 AM EDTHail 0.75Gatesville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 8:00 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 031534 RRA
SVRAKQ
NCC073-031555-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1120 AM EDT SAT MAY 3 1997

THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1155 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHEASTERN NORTH CAROLINA

   ...EASTERN GATES COUNTY


AT 1119 AM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY WAKEFIELD
DOPPLER RADAR 8 MILES EAST NORTHEAST OF GATESVILLE OR 5 MILES NORTH
NORTHWEST OF SANDY CROSS MOVING EAST NORTHEAST AT 45 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
    SANDY CROSS                         BY 1121 AM EDT
    CORAPEAKE             @              BY 1124 AM EDT


...RETRANSMMISSION OF WARNING...

MPR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:16 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 3, 9:16 AM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
915 AM EDT SAT MAY 3 1997

DSCN:
AKQ FA PRIMED & RDY FOR SVR WX TDY. MAIN FCTR DETERMINING SVRTY
WILL BE HTNG. CRNT RDR LOOP & SFC ANAL HAS BOW ECHO CELLS BOOKING
NE AT 50-70 MPH ATTM...ITS HARD TO DRIVE THAT FAST...ALONG WRM FRNT
WHILE MAIN CDFRNT LTCD ACROSS OHIO VLLY. LUKS LIKE A CLASSIC TMB
SETUP THIS AFTRN. SAT LOOP INDCTG NMRS BRKS OVR SE VA/NE NC. THIS IS
WHERE A DFRNTL HTNG BNDRY WILL DVLP AS SUN GETS HIER.

NO ECHOES ACROSS AKQ CNTYS IN WW BOX 245 SO FAR...BUT BOX VALID TIL
18Z. VIL OF DAY ARND 50. HIGHEST VIL SO FAR IS ARND 30. CRNT SVR WX
THREAT WILL BE TO TRANSPORT 60+KT WNDS TO THE SFC. NOT A GUD DAY TO
FLY A KITE.

THIS AFTRNS FCST WILL VARY FROM CNTY TO CNTY. EXPCT WRMST TMPS IN SE
VA/NE NC WHERE 80 MAY BE REACHED WITH ENUF SUN. ELSEWHERE...TMPS IN
THE 70S EXPCTD. CONT HIGH POPS FOR STRNG TO SVR TSRA THIS AFTRN.

HYDRO NOTE...EPRV2 HAS FALLEN BLO lFLOOD STAGE THIS AM. WILL ISSUE
STATEMENT LATER THIS AM.

CONT CRNT FLAGS FOR CWF...ALTHOUGH NO GALES RPTD YET.

RIC...74/53/68  830
SBY...74/53/65  830
ORF...80/57/67  730
ECG...80/57/68  730

RUSNAK

In the hours before

Special weather statement, May 3, 8:01 AM EDT, 3 hours 19 minutes before
NCZ012>017-030>032-102-031805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
801 AM EDT SAT MAY 3 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
FOR NORTHEAST NORTH CAROLINA UNTIL 200 PM EDT. THE WATCH INCLUDES
THE FOLLOWING COUNTIES...BERTIE...CAMDEN...CHOWAN...GATES...
HERTFORD...PASQUOTANK...PERQUIMANS...MAINLAND CURRITUCK...AND
NORTHAMPTON.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN
DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER
IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT CLOUD TO
GROUND LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY
THUNDERSTORMS.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD
KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE
THUNDERSTORM WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL
LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION
TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ

GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:25 AM EDTSevere Thunderstorm WarningAKQBertie35 min
May 3, 11:25 AM EDTSevere Thunderstorm WarningAKQCamden, Pasquotank35 min
May 3, 11:36 AM EDTSevere Thunderstorm WarningAKQCurrituck39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.